Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

miketurco

Actos

Recommended Posts

miketurco

A doctor of mine put me on Actos. Actually it's the generic, pioglitazone, 15mg/day.

 

Taking the drug apparently increases the risk of bladder cancer by 40%. I don't know if that means one's risk is 40%, or that one's risk is 40% greater than it was before.

 

Anyhow, the drug works by preventing liver dumps. It really helps me a lot. "They" say that your risk goes up only if you've been on the drug more than a year.

 

Thought if throw this drug out for discussion. It's a bang up drug (for me), but cancer? That's quite a trade off.

Share this post


Link to post
Share on other sites
predb4

There are other serious potential side effects too, like congestive heart failure and liver and kidney failure.

 

the doctors look at a patients pre-existng history and eliminate the drug if the patients is already suffering or at risk for one of the potential side effect.  at the end of the day, you could call it an educated guess.

 

so a patient with history of heart disease should not be prescribed the drug.

 

suppose you observe that 4%+-0.5% develop bladder cancer in 5 years, give or take.

 

you would expect that 4.4%+-0.5% on actos would develop bladder cancer.

 

these are averages cushioned by sample variation, it is not an assessment of the chance you will develop bladder cancer.

Share this post


Link to post
Share on other sites
jwags

My husband has been on ACTOS for 19 years with no problems. He doesn't have to eat low carb and never tests his bgs. His A1 c is always in the 5's. It is the only med he takes. I think he takes 30 mg. He buys his from a Canadian online Pharmacy. The only side effect is weight gain. He has to do a ton of cardio everyday to prevent the weight gain.

Share this post


Link to post
Share on other sites
jwags

Mike, are you still using the insulin and metformin as well as the ACTOS? Is the same doctor prescribing all these drugs? It just seems you have increased your meds fairly quickly..

Share this post


Link to post
Share on other sites
miketurco

According to the American Cancer Society chances for bladder cancer are 1 in 26, so predb4 is right on with those numbers.

 

J, my fasting/morning bg's were north of 145. I didn't want to continue to titrate higher with my insulin without talking to a doctor. My doc was heavily booked and I couldn't get in to see him. So I went to see my old family doctor. He said that since I'm highly insulin resistant, that taking more and more insulin was the wrong way to go, and suggested I try an additional med to treat the problem rather than the symptom. So I am now taking lantus, metformin and Actos.

 

Doc x knows of y, and y will find out about x next time I see him. I think of doctors as being consultants and think two heads are better than one. I keep no secrets from any of them.

Share this post


Link to post
Share on other sites
jwags

18 units of Lantus is not very much for a Type 2. I think the Lantus is probably much safer than the ACTOS. I know many type 2's who use a lot more insulin and split their dose. Your fastings are high but your HbA1 c is much lower than mine. Somit is my guess you don't Stsy at that 145 very long. Have you tried splitting your Lantus and taking one dose early in the morning and the other half 12 hours later,

Share this post


Link to post
Share on other sites
miketurco

I'm taking 53u of lantus, 30 at night and 23 in the morning. When I start high in the morning, I stay high all day. Sounds like I need to update my profile? I haven't been on a computer in weeks, and the Mobile version of this site doesn't show one's sig line.

Share this post


Link to post
Share on other sites
jbmacomber

I was on actos once. Gained over 50 lbs, could never get warm, never get full. Never will go on it again.

Share this post


Link to post
Share on other sites
Ela

Have no idea about Actos (except the potential side effects) but I'd be interested to know what doctor y thinks about your new medication. Good luck with it anyway.

Share this post


Link to post
Share on other sites
jims_forum

Actos - no dam way.

 

That drug will stuff more glucose in skeletal muscles and cause massive water retention and

huge weight gains due to water.

 

Dam glad I got off that monster. Nearly nailed my kidneys.

 

Get diet and exercise fixed as well as metformin to arrest excess liver glucose release.

Share this post


Link to post
Share on other sites
ronmesnard

There are much safer drugs.  Someone mentioned if you are on it a year or 2 your total risk is not much that is what I remember.  I was on 10 mg for 5 years.  When the dose I gained enough weight that my sugar did not improve.  The longer you use it the better chance you have getting cancer.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.